Texas, 2015

Damaging Winds in Texas, December 12, 2015

December 12, 2015 · NWS SJT · 4 events in 4 counties and zones

A cold front interacting with a moist airmass resulted in the development of a line of thunderstorms. This line of storms yielded a few reports of damaging thunderstorm winds across portions of West Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front interacting with a moist airmass resulted in the development of a line of thunderstorms. This line of storms yielded a few reports of damaging thunderstorm winds across portions of West Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 12, 5:37 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 12, 5:37 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
537 PM CST SAT DEC 12 2015

.UPDATE...

Updated grids and zones to add Severe Thunderstorm Watch #555. A
line of strong to severe storms will move across West Central
texas this evening. The storms will move through Abilene and San
Angelo areas by mid evening. The main hazards will be damaging
winds and an isolated tornado or two is possible.

&&

.AVIATION...
/00Z TAFS/

A line of thunderstorms will move east across West Central Texas
this evening. A few storms may be severe with wind gusts to 50
knots possible. Going with TSRA with MVFR vsbys/cigs at KABI, KSJT
and KSOA terminals between 03Z and 05Z, and TEMPO groups for TSRA
at KBBD and KJCT. The storms should exit the area by 07Z. Expect,
mainly VFR conditions and windy conditions Sunday with gusts of
around 30 knots.

&&

.PREV DISCUSSION... /issued 328 PM CST SAT DEC 12 2015/

SHORT TERM...
(Tonight and Sunday)

..Thunderstorms, some possibly severe, likely tonight across west
central Texas...

A potent upper level trough currently located in eastern AZ will
move east into the TX panhandle region by sunrise Sunday morning.
At the surface a strong Pacific cold front will sweep through the
area after sunset tonight. As the strong trough approaches, large-
scale lift will move into the region. This lift, coupled with the
focusing mechanism of the Pacific cold front, and abundant
moisture in the low levels will result in thunderstorms developing
just west of our area, likely forming into a squall line that will
move quickly through the area. Mid level lapse rates will be in
the 6 to 7 C/km range as the storms approach, and SB CAPE values
are expected to be around 500 J/kg. Neither of these is too
spectacular. However, 0-6km bulk shear should be greater than 60
knots, and 0-1km SRH is forecast to be between 200-300 m2/s2,
which suggests there could be organized cells embedded within the
line. While a short-lived, weak tornado can't be completely ruled
out, the primary hazard will be wind gusts over 60 mph, as the
synoptic system itself is very dynamic, so any winds brought to
the surface could produce a severe wind gust. Especially since the
line of storms will already be moving east at a decent clip.
Lightning will also be a hazard, and any hail that occurs is
expected to be less than an inch.

Models have been very consistent with the timing of this activity,
with the first storms affecting Crockett County between 5-6 PM,
moving into the Concho Valley around 7 PM, and Big Country by around
8 PM. Areas east of an Abilene to Menard line can expect these
storms to begin moving through by around 9 PM, but possibly as early
as 8 PM if the line speeds up.

We may have a few showers lingering along our eastern border Sunday
morning, but we should clear out for the most part on Sunday. We
will have strong west winds of 20 to 30 mph, with higher gusts. Wind
speeds at this time look too marginal to issue a wind advisory, and
will let the midnight shift address that. Temperatures will be
cooler with highs ranging from the upper 50s to mid 60s.

20

Fire Weather...

Although the entire area will see rainfall tonight, strong west
winds of 20 to 30 mph tomorrow along with minimum RH values of 20 to
30 percent will dry fuels quickly and cause elevated fire weather
conditions. Elevated fire weather will continue into the work week
with daily RH values falling to 20 to 30 percent, along with winds
between 10 and 15 mph for the most part. Except for Monday, when RH
values will fall to less than 20 percent for areas from the Concho
Valley and south. However, winds are expected to remain below 15 mph
on Monday.

LONG TERM...
(Monday through Friday)

Sunny and dry Monday through Friday with above normal temperatures
on Monday and Tuesday followed by cooler temperatures Wednesday
through Friday.

Another upper level shortwave trough will move across the CWA
Monday night. But the lack of moisture should preclude any
chances for rain. Then a large ridge of upper level high pressure
system is progged to impact West Central Texas Wednesday through
Friday, enabling a couple of surface high pressure systems to
build into the area Tuesday night and Thursday night. This will
result in afternoon high readings in the 50s and plenty of
sunshine Wednesday through Friday.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 43  59  38  70 /  80  10   0   0
San Angelo 	 43  63  37  73 /  80   5   0   0
Junction 	 47  65  34  74 /  80  10   0   0

&&

.SJT Watches/Warnings/Advisories...
None.
&&

21
Hazardous weather outlook, Dec 12, 5:45 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
545 PM CST SAT DEC 12 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-132345-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
545 PM CST SAT DEC 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME WIDESPREAD TONIGHT. A LINE OF STORMS
WILL MOVE EAST ACROSS WEST CENTRAL TEXAS THIS EVENING THROUGH
EARLY SUNDAY MORNING. SOME STORMS MAY BE SEVERE AND PRODUCE
DAMAGING WINDS AND HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE.
MOST LOCATIONS WILL SEE DANGEROUS LIGHTNING AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS EVENING AND CONTINUING
THROUGH THE EARLY MORNING HOURS.

In the hours before

Special weather statement, Dec 12, 7:01 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
701 PM CST SAT DEC 12 2015

TXZ071-072-076-077-130145-
TOM GREEN TX-SCHLEICHER TX-CROCKETT TX-IRION TX-
701 PM CST SAT DEC 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHLEICHER...SOUTH
CENTRAL TOM GREEN...SOUTHERN IRION AND CROCKETT COUNTIES UNTIL 745 PM
CST...

AT 700 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BIG LAKE TO 11 MILES WEST
OF SHEFFIELD...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  BARNHART AROUND 720 PM CST.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE US-
190 NEAR THE CROCKETT-SUTTON COUNTY LINE...THE INTERSECTION OF I-
10 AND HIGHWAY 405...I-10 NEAR THE CROCKETT-PECOS COUNTY LINE...
THE INTERSECTION OF U.S 190 AND HIGHWAY 163...THE INTERSECTION OF I-
10 AND HIGHWAY 290 AND FT LANCASTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR
WEST CENTRAL TEXAS.

LAT...LON 3108 10128 3117 10127 3114 10063 3038 10169
      3042 10174 3055 10165 3062 10166 3065 10177
      3070 10181 3092 10187 3099 10199 3101 10219
      3103 10220 3103 10228 3109 10237
TIME...MOT...LOC 0100Z 262DEG 36KT 3109 10139 3064 10201

JOHNSON

The radar

The San Angelo radar (KSJT), 70 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sterling

When
December 12, 7:17 PM CST
Where
Sterling County, 1.36 mi ENE of Sterling City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.840, -100.980

There was no power in Sterling City.

Thunderstorm Wind, Nolan

When
December 12, 8:10 PM CST
Where
Nolan County, 1.81 mi SW of Sweetwater Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.450, -100.490

A power pole was blown down at Interstate 20 and Mile Marker 239.

Thunderstorm Wind, Taylor

When
December 12, 8:35 PM CST to 8:38 PM CST
Where
Taylor County, 2.71 mi SW of Mulberry Canyon
Measured
70 kt (81 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
32.320, -100.130

There were two injuries from damaging thunderstorm winds. One woman had a twisted ankle, and one man was hit by flying debris. The damage included six vehicle windows were broken, gutters were ripped off of a structure and wrapped around a tree, two 75 pound pots were thrown and a large sign was thrown into a truck. Also, a few trees were blown down.

Thunderstorm Wind, Jones

When
December 12, 9:38 PM CST
Where
Jones County, Funston
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.750, -99.800

Law Enforcement estimated a wind gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611400, 610960, 610965, 610970.